Nuclear Medicine's Clinical Pearls: The Case of the Low Calibration MAA Dose

Nuclear Pharmacists at Jubilant Radiopharma Radiopharmacies Division frequently receive calls from customers seeking guidance on a variety of clinical scenarios or answers to questions that arise while performing their daily work. Thanks to our Pharmacists’ specialized knowledge and expertise, they are often able to offer solutions that save the customer time and money. A description of one clinical scenario, involving a Tc-99m MAA low dose, that the Orlando team helped a customer resolve, follows.

Scenario

A customer called the pharmacy to let us know they assayed a Tc-99m MAA dose before administration and needed our help. Their calibrated dose, which was prescribed for 4mCi at calibration, was reading only 1mCi. They were wondering if the dose had been drawn incorrectly. 

Solution

We reacted quickly to assess the situation. First we asked the customer to return the syringe for testing. We also asked them to verify whether or not there was any contamination in the pig or needle hub. While the dose was being retrieved, we immediately reviewed our barcoded transaction logs to determine who drew the dose and at what time. We met with the dose-drawing pharmacy technician, as well as the supervising pharmacist, to ascertain if there were any factors or thoughts they had as to how the dose could have been drawn incorrectly. We also assayed the product vial to ensure the correct amount of activity was located in the vial. 

When the dose was returned, we re-assayed as well as performed a radiochemical quality test for Tc-99m MAA. The assay confirmed the dose had a lower-than-expected activity; but the QC results passed and we confirmed under a microscope that the dose was Tc-99m MAA. 

After discussing these findings with the customer, they allowed us to perform a 360-degree investigation, which included a visit to their facility to see how the preparation is used on their end. 

The nuclear technologist, who was a student, was interviewed and asked to describe how he processed the dose, from receipt up until its return back to the pharmacy. We then observed the process, noting that each dose was stored in its original container and in the original packaging and bags in the Nuclear Medicine Department. When ready to use, the student confirmed the dose per the label; switched out the needle with the department’s own new, unused one; and then assayed. The student then proceeded to follow the internal policy and procedures for dose administration and disposal. 

It was through this observation process that the problem was identified. The dose in question had been a later-calibrated dose. While being stored for administration, and still located in the pig, the particles of the Tc-99m MAA settled down in the needle hub. Unfortunately, the young technologist did not know to redistribute the MAA particles and pull them out of the needle hub prior to changing the needles and preparing the dose for administration. Thus, when the needle was changed, this resulted in 75 percent of the labeled particles being removed with the needle exchange. This removal was not caught, since the dose was not assayed before the change. 

Results

After discussing our findings with the nuclear technologist, the nuclear medicine department instituted a training policy on Tc-99m MAA administration for new students, as well as for their own employees. A standard policy was put in place to ensure the particles are evenly distributed and pulled out of the hub before the needle is changed. 

In addition to playing a role in developing an enhanced training program on Tc99m MAA properties and administration for our customer, the pharmacy had an opportunity to test and confirm our robust standardized investigation procedure for when dose dispensing incidents are suspected. After working together to solve the mystery of the low dose MAA, we are better equipped to prevent waste of product and time (both patient’s and technologist’s) that results from duplicate preparation time and waiting for a replacement dose. Last but not least, we had fun with the interaction. 

Clinical Pearls

The clinical pearls to take away from this experience? 1) Always call your nuclear pharmacy immediately upon an incident so a proper investigation can occur in a timely manner; and 2) Remember to redistribute MAA particles and pull them out of the needle hub before changing any needles and administering. 

Disclaimer: The presentation of this clinical scenario is for informational use only. This case study is drawn from actual personal pharmacy experience and is not a replacement for training, experience, continuing education or studying the latest literature. Healthcare professionals should use educated clinical judgment first and foremost when making decisions regarding drug and procedural suggestions.